NONSTEROIDAL ANTI-INFLAMMATORY DRUG, NSAIDS, TOXICITY IN HORSES
 
Description    Overdosage of nonsteroidal anti-inflammatory agents causes toxicity in horses and ponies. In severe cases there are an elevated BUN, hypoproteinemia, and oral ulcers. Chronic overdosing can cause gastrointestinal ulcers and in dehydrated horses is associated with development of renal medullary crest necrosis. A syndrome of right dorsal colitis causing intermittent colic and weight loss with or without diarrhea has also been associated with nonsteroidal anti-inflammatory drug administration to horses.
 
Species   Equine
 
Signs   Agalactia, Anorexia, Colic, Congestion oral mucous membranes, Cyanosis, Dehydration, Diarrhea, Dullness, Dyspnea, Excessive salivation, Excitement, Fever, Forefoot pain, Forelimb lameness, Forelimb pain, Heat, nail, claw, hoof, Hematuria, Hemoglobinuria or myoglobinuria, Hindfoot pain, Hindlimb lameness, Hindlimb pain, Increased strength of pulse, Melena or occult blood in feces, stools, Oral mucosal ulcers, vesicles, Pain, kidney, ureters, on palpation, Petechiae, ecchymoses, purpura, Prolonged capillary refill time, Proteinuria, Red or brown urine, Skin edema, Sudden death, Tachycardia, Tongue ulcers, vesicles, Underweight, poor condition, thin, emaciated, unthriftiness, ill thrift, Weight loss
 
References   Knych HK. Nonsteroidal Anti-inflammatory Drug Use in Horses. Vet Clin North Am Equine Pract 2017;33:1 [Web Reference]
Davis JL. Nonsteroidal anti-inflammatory drug associated right dorsal colitis in the horse. Equine Vet Educ 2017;29:104 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine